Drugs and Tinnitus: Put Yourself in the Driver’s Seat© April 2009 by Neil Bauman, Ph.D.
IntroductionWhen “Jonathan” took a course of Erythromycin prescribed by his doctor, the last thing on his mind was that this drug would cause him to lose hearing in one ear, give him hyperacusis and balance problems, and result in “horrific bilateral tinnitus.”
No one warned “Eunice” that taking the anti-depressant drug Amitriptyline would result in “screaming tinnitus”, a condition much worse than her original depression.
Without warning, drugs that were prescribed for Jonathan and Eunice to treat other health issues resulted in loud, intrusive tinnitus, making their lives almost unbearable. (These stories are true, although I’ve changed their names.)
Ototoxic Drugs—What Are They?Ototoxic (OH-toe-TOKS-ik) drugs are those medications that can cause ototoxic (ear damaging) side effects to your ears. Such drugs can cause hearing loss, hyperacusis (normal sounds now too loud), tinnitus and other phantom sounds, and a whole host of balance problems. This does not happen to everyone who takes drugs by any means, but it does happen to a significant number of unfortunate people.
Note this well. Even though a drug’s description lists tinnitus as a side effect, it does not mean that you will develop tinnitus if you take it. Some people do. Many don’t. The problem is that you don’t know into which class you will fall. Therefore, you should learn about the side effects of any drug before you begin taking it. Be particularly cautious until you know that any given drug won’t adversely affect your ears.
Which Drugs Can Cause Tinnitus?There are more than 450 prescription and over-the-counter drugs from Acebutolol to Zuclopenthixol that can either trigger tinnitus, make existing tinnitus worse or cause another (new) tinnitus sound to appear.
Most of the drug classes have tinnitus-causing drugs sprinkled throughout. For example, antibiotics, painkillers, anti-anxiety and anti-depression drugs, anti-malarial medications, anti-cancer drugs and blood-pressure controlling medicines, to name a few, can all trigger tinnitus.
Is Drug-Induced Tinnitus Temporary or Permanent?Tinnitus arising from taking ototoxic drugs may, or may not, be permanent. The good news is that tinnitus resulting from taking such drugs is often temporary and goes away in a few days to a few weeks after you stop taking the drug. For example, ototoxic anti-inflammatories such as Aspirin, Ibuprofen and Naproxen generally cause temporary tinnitus (but there are no guarantees).
The bad news is that the resulting tinnitus may be permanent. For example, if you are taking an aminoglycoside antibiotic, you are lucky if the tinnitus stops within a couple of weeks after you finish the drug therapy. For a good number of people, this kind of tinnitus never goes away.
Some Drugs Produce Distinctive Tinnitus SoundsDrug-induced tinnitus usually first appears as a continuous high-pitched sound and occurs in both ears. However, certain ototoxic drugs produce distinctive tinnitus sounds. For example, tinnitus caused by Acetylsalicylic acid (Aspirin) and Quinine (and related drugs) is generally a high-pitched or hissing sound, and may sound like a continuous musical note. In contrast, tinnitus caused by Erythromycin can produce what sounds like “blowing,” while loop diuretics (such as Furosemide) may produce a middle-frequency sound.
How Soon Will the Tinnitus Occur After Taking a Drug?Tinnitus may show up very quickly after you begin taking an ototoxic medication, or it may take several days for it to become obvious to you. For example, tinnitus from loop diuretics (Furosemide) may start just minutes after you begin receiving it intravenously. In contrast, tinnitus may not show up until 2 or 3 days after taking an aminoglycoside antibiotic. Strangely enough, with certain drugs such as the Benzodiazepines (a class of tranquilizers), tinnitus may only start after you have stopped taking the drug.
Tinnitus, Hearing Loss and DrugsHearing loss and tinnitus often go together. I have seen it reported that about 70% of the people with hearing loss also have tinnitus. Therefore, if you preserve your hearing, you can help yourself avoid unnecessary tinnitus. To this end, you should be aware that there are around 300 drugs associated with hearing loss. Taking such drugs may result in both hearing loss and tinnitus.
Tinnitus often precedes, or accompanies, the hearing loss. In fact, tinnitus is the number one indicator that you may be doing damage to your ears from an ototoxic drug. It also may be the only warning you’ll ever get, so don’t ignore it!
It’s All About Choices—What You Can Do about TinnitusKnowledge is power. When you are aware of the many drugs that can damage your ears and the many risk factors that can make you even more susceptible to ototoxic side effects, you are in a position to help yourself protect your precious ears.
If your ears start to ring after you begin taking a new drug or an increased dose of an existing drug, you should immediately report this to your doctor. Together you should then decide what to do—whether to reduce the dose to a level below where it causes tinnitus, or stop taking the medication and try another.
You need to decide for yourself about the trade offs to taking any given medication. For example, “Joan” takes Celecoxib for her arthritis. When she takes it, her tinnitus gets louder, but her arthritis pain improves. She chooses the increased tinnitus (which doesn’t really bother her) over the arthritis pain (which she definitely doesn’t like). That is her choice, and she is content to live with it.
“Harold,” on the other hand, began taking Amitriptyline and soon noticed he had severe tinnitus. His tinnitus was driving him “buggy” so he contacted me for help. I suggested the Amitriptyline might be causing his tinnitus. With his doctor’s permission, he stopped taking the drug. Twelve days later, he joyfully reported that his tinnitus went away. That was his choice and he is glad he made it.
Just because a drug isn’t listed as causing tinnitus, doesn’t mean it can’t. For example, when her doctor doubled her dose of Irbesartan, “Sarah” found her existing tinnitus became noticeably louder. When she complained to her doctor, he reduced her dose and her tinnitus returned to its previous level, yet Irbesartan still is not listed as causing tinnitus.
When it comes to your ears, don’t let ototoxic drugs flip your world upside down! Remain in the driver’s seat and take control by reading, asking questions and making the best choices you can.
(First published in slightly revised form in the April, 2009 edition ofThe information in this article was extracted from the second edition of the book Ototoxic Drugs Exposed by the same author. To learn more about drugs that can cause tinnitus and other ear problem, or to learn the specific ototoxic side effects of the 743 ototoxic drugs, 30 herbs and 148 chemicals mentioned in this book, get your own copy of Ototoxic Drugs Exposed.
Tinnitus Today, the magazine of the American Tinnitus Association)
Tinnitus Today, the magazine of the American Tinnitus Association)